Alert archive / Hawaii / Wind Advisories in 2013
Wind Advisory 51, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jul 29, 2013, 8:55 PM HST for Kalawao County, Hawaii. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2013, 8:55 PM HST (06:55 UTC)
- Expired
- Jul 30, 2013, 11:24 AM HST
- In force
- 14 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 6.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
629 WWHW70 PHFO 300655 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 855 PM HST MON JUL 29 2013 ...WIND SPEEDS HAZARDOUS OVER HALEAKALA SUMMIT... .SOUTHERLY WINDS FLOWING INTO TROPICAL DEPRESSION FLOSSIE HAVE BEEN ACCELERATING TO POSSIBLY PROBLEMATIC SPEEDS OVER THE SUMMIT OF HALEAKALA. WHILE POTENTIALLY HAZARDOUS...THIS EVENT ALSO SHOULD BE RELATIVELY SHORT-LIVED AS FLOSSIE MOVES AWAY. HIZ022-301200- /O.NEW.PHFO.WI.Y.0051.130730T0655Z-130730T1200Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 855 PM HST MON JUL 29 2013 ...WIND ADVISORY IN EFFECT UNTIL 2 AM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM HST TUESDAY. * WINDS...SOUTHEAST 30 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH... ESPECIALLY OVER EXPOSED RIDGES. * TIMING...UNTIL 2 AM HST. * IMPACTS...WINDS THIS STRONG CAN CARRY SMALL DEBRIS...OR MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE CAREFULLY. && $$
3 follow-up statements
326 WWHW70 PHFO 300921 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1121 PM HST MON JUL 29 2013 ...WIND SPEEDS STILL HAZARDOUS OVER HALEAKALA SUMMIT... .SOUTHERLY WINDS FLOWING INTO TROPICAL DEPRESSION FLOSSIE REMAINED STRONG OVER THE SUMMIT OF HALEAKALA. WHILE POTENTIALLY HAZARDOUS... THIS EVENT ALSO SHOULD BE RELATIVELY SHORT-LIVED AS FLOSSIE MOVES AWAY AND THE PREVAILING WINDS TURN MORE EASTERLY AND WEAKEN. HIZ022-301600- /O.EXT.PHFO.WI.Y.0051.000000T0000Z-130730T1600Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 1121 PM HST MON JUL 29 2013 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. * WINDS...SOUTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH... ESPECIALLY OVER EXPOSED RIDGES. * TIMING...UNTIL 6 AM HST. * IMPACTS...WINDS THIS STRONG CAN CARRY SMALL DEBRIS...OR MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE CAREFULLY. && $$
291 WWHW70 PHFO 301336 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 AM HST TUE JUL 30 2013 ...WIND SPEEDS STILL HAZARDOUS OVER HALEAKALA SUMMIT... .SOUTHEASTERLY WINDS FLOWING INTO TROPICAL DEPRESSION FLOSSIE REMAINED STRONG OVER THE SUMMIT OF HALEAKALA. WHILE POTENTIALLY HAZARDOUS...THIS EVENT SHOULD WIND DOWN BY AROUND NOON TODAY AS FLOSSIE MOVES AWAY AND THE PREVAILING WINDS TURN MORE EASTERLY AND WEAKEN. HIZ022-302200- /O.EXT.PHFO.WI.Y.0051.000000T0000Z-130730T2200Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 336 AM HST TUE JUL 30 2013 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. * WINDS...SOUTHEAST 25 TO 30 MPH WITH LOCALIZED GUSTS OVER 45 MPH... ESPECIALLY OVER EXPOSED RIDGES. * TIMING...UNTIL 12 PM HST. * IMPACTS...WINDS THIS STRONG CAN CARRY SMALL DEBRIS...OR MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH-PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH... OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE CAREFULLY. && $$
785 WWHW70 PHFO 302124 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1124 AM HST TUE JUL 30 2013 HIZ022-302230- /O.CAN.PHFO.WI.Y.0051.000000T0000Z-130730T2200Z/ HALEAKALA SUMMIT- INCLUDING THE CITY OF...HALEAKALA NATIONAL PARK ABOVE 6000 FEET 1124 AM HST TUE JUL 30 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DROPPED BELOW THE ADVISORY THRESHOLD. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 29, 8:30 PM HST, 25 minutes earlier.
Area forecast discussion, Jul 29, 8:30 PM HST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST MON JUL 29 2013 .UPDATE... ALL TROPICAL STORM WATCHES AND WARNINGS FOR THE STATE OF HAWAII HAVE BEEN DISCONTINUED. FLOSSIE HAS BEEN DOWNGRADED TO A TROPICAL DEPRESSION. HOWEVER...THE THREAT OF FLASH FLOODING CONTINUES TONIGHT. .SYNOPSIS... TROPICAL DEPRESSION FLOSSIE WILL SPREAD VERY HEAVY RAIN...AND LOCALLY STRONG WINDS...ALONG THE MAIN HAWAIIAN ISLANDS FROM MAUI COUNTY TOWARD KAUAI THIS EVENING AND INTO EARLY TUESDAY. AFTER FLOSSIE PASSES...RAINFALL...WINDS...AND SEAS WILL TRANSITION TO CALMER TRADE-WIND WEATHER BY THE SECOND HALF OF THE WEEK. && .DISCUSSION... ALTHOUGH TROPICAL CYCLONE FLOSSIE REMAINED TOO WEAK TO BE CONSIDERED A TROPICAL STORM...IT STILL PRODUCED MODERATELY STRONG WINDS ACROSS MAUI COUNTY AND SURROUNDING WATERS. FLOSSIE ALSO CARRIED A GREAT DEAL OF WATER VAPOR...FUELLING POWERFUL CONVECTION...MAINLY CONCENTRATED INTO A LINE EXTENDING OVER 150 MILES TOWARD THE SOUTH SOUTHWEST FROM JUST NORTH OF MOLOKAI. LESS DRAMATIC STRATUS AND STRATOCUMULUS BANDS ALSO DROPPED MODEST RAIN OVER THE REST OF THE STATE. HIGH SEAS AND ELEVATED SURF PERSISTED ACROSS SURROUNDING WATERS. THE STRONGEST REMAINING EFFECTS WILL SPREAD NORTHWEST ALONG THE ARCHIPELAGO OVERNIGHT...AND THEN PASS AWAY TOWARD THE WEST. ONCE FLOSSIE MOVES AWAY LATER TUESDAY AND WEDNESDAY...WINDS ACROSS THE ISLANDS WILL RETURN MORE SOLIDLY TO AN EASTERLY DIRECTION...AND DIMINISH TO TRADE-WIND NORMS. THE HUGE POOL OF TROPICAL MOISTURE ACCOMPANYING FLOSSIE WILL LINGER A BIT AFTER THE STORM...BUT GUIDANCE AGREED FAIRLY WELL THAT THE NEW PREVAILING FLOW WILL CARRY MOST OF IT AWAY TO THE WEST BY AROUND THURSDAY. BROAD...IF NOT ESPECIALLY STRONG...RIDGING SHOULD CONTINUE TO PREVAIL ALOFT THROUGH THE MIDDLE OF THE WEEK...SO SUBSIDENCE WILL TEND TO REBUILD THE INVERSION AS WELL. THUS...CONDITIONS WILL TREND TOWARD DRY TRADE-WIND WEATHER...WITH MOST SHOWERS CONCENTRATED ALONG WINDWARD SLOPES. STARTING BY FRIDAY...AND EXTENDING INTO THE WEEKEND...GUIDANCE PREDICTS WEAK TROUGHING ALOFT TO ERODE THE MID-LEVEL RIDGE FROM THE EAST. ALTHOUGH SURFACE RIDGING LIKELY WILL WEAKEN A BIT IN TURN...IT SHOULD REMAIN STRONG ENOUGH TO KEEP TRADE WINDS BLOWING. THUS...THE MAIN EFFECT OF THE CHANGE ALOFT MAY BE TO PERMIT DEEPER SHOWER DEVELOPMENT BY RAISING THE INVERSION. TRADE-WIND SHOWERS WILL TEND TO DEVELOP A BIT MORE THAN USUAL...THOUGH WITH ATMOSPHERIC MOISTURE NOT MUCH ABOVE CLIMATOLOGY...THIS EFFECT MAY NOT BE ESPECIALLY NOTICEABLE. BY EARLY NEXT WEEK...A FRONT PASSING WELL NORTH OF THE AREA...AS WELL AS TROUGHING WELL TO THE SOUTHEAST...MAY WEAKEN THE SUBTROPICAL RIDGE ENOUGH TO REDUCE TRADE-WIND SPEEDS SUBSTANTIALLY...PERHAPS ENOUGH TO ALLOW SIGNIFICANT DIURNAL CIRCULATIONS TO SPRING UP. && .MARINE... A HIGH SURF WARNING REMAINS IN EFFECT FOR EAST-FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI...WHILE A HIGH SURF ADVISORY APPLIES TO EAST-FACING SHORES OF THE BIG ISLAND. PLEASE SEE THE LATEST TROPICAL DEPRESSION LOCAL STATEMENT FROM WFO HONOLULU /HLSHFO OR WTHW80 PHFO/ FOR SPECIFIC MARINE CONCERNS. SMALL TO MODERATE S AND SE SWELLS WILL CONTINUE THROUGH TUE. A LARGER...LONG-PERIOD S SWELL IS EXPECTED TO ARRIVE LATE TUE...AND PEAK ON WED NEAR ADVISORY LEVELS FOR S-FACING SHORES. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR ALL HAWAII ISLANDS. HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA. HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR SOUTH BIG ISLAND- BIG ISLAND NORTH AND EAST. SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR ALL HAWAIIAN WATERS- && RYSHKO
In the hours before
Special weather statement, Jul 29, 5:51 PM HST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 551 PM HST MON JUL 29 2013 HIZ017>022-300600- MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT- 551 PM HST MON JUL 29 2013 STRONG THUNDERSTORMS ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE ARE PRODUCING DANGEROUS FREQUENT CLOUD TO GROUND LIGHTING ACROSS EASTERN AND CENTRAL MAUI. THESE THUNDERSTORMS MAY ALSO PRODUCE WINDS GUSTS NEAR 40 MPH...AND SMALL HAIL. IF THESE STORMS APPROACH YOUR LOCATION...SEEK SHELTER IMMEDIATELY.
Special weather statement, Jul 29, 7:33 PM HST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 733 PM HST MON JUL 29 2013 HIZ012-013-300645- MOLOKAI WINDWARD-MOLOKAI LEEWARD- 733 PM HST MON JUL 29 2013 STRONG THUNDERSTORMS ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE ARE PRODUCING DANGEROUS FREQUENT CLOUD TO GROUND LIGHTING ACROSS MOLOKAI. THESE THUNDERSTORMS MAY ALSO PRODUCE WINDS GUSTS NEAR 40 MPH...AND SMALL HAIL. IF THESE STORMS APPROACH YOUR LOCATION...SEEK SHELTER IMMEDIATELY.
Special weather statement, Jul 29, 8:35 PM HST, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 835 PM HST MON JUL 29 2013 HIZ005>011-300745- OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS- 835 PM HST MON JUL 29 2013 STRONG THUNDERSTORMS ASSOCIATED WITH TROPICAL DEPRESSION FLOSSIE ARE APPROACHING OAHU AND HAVE A HISTORY OF PRODUCING DANGEROUS FREQUENT CLOUD TO GROUND LIGHTING. THESE THUNDERSTORMS MAY ALSO PRODUCE WINDS GUSTS NEAR 40 MPH...AND SMALL HAIL. THE STORMS WILL BE IMPACTING OAHU BETWEEN 8:45 PM AND 9:45 PM. IF THESE STORMS APPROACH YOUR LOCATION...SEEK SHELTER IMMEDIATELY.
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:20 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jul 29, 4:38 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 29, 5:12 PM HST | High Surf Warning | HFO | Honolulu, Kalawao | 10 hr |
| Jul 29, 5:12 PM HST | High Surf Advisory | HFO | 10 hr | |
| Jul 29, 5:13 PM HST | Small Craft Advisory | HFO | 58 hr | |
| Jul 29, 5:17 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jul 29, 5:50 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Jul 29, 6:15 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jul 29, 6:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 29, 7:03 PM HST | Special Marine Warning | HFO | 57 min | |
| Jul 29, 7:34 PM HST | Special Marine Warning | HFO | 116 min | |
| Jul 29, 7:57 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Jul 29, 8:01 PM HST | Special Marine Warning | HFO | 119 min | |
| Jul 29, 8:52 PM HST | Special Marine Warning | HFO | 113 min | |
| Jul 29, 11:27 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jul 30, 3:35 AM HST | High Surf Advisory | HFO | Honolulu | 23 hr |
| Jul 30, 9:11 AM HST | Areal Flood Advisory | HFO | Kauai | 109 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.